New York, 2003

Tornado and Damaging Winds in New York, May 11, 2003

May 11, 2003 · NWS BUF · 5 events in 5 counties and zones

Strong thunderstorms moved across the Genesee Valley, Western Finger Lakes and eastern Lake Ontario region during the afternoon hours. The thunderstorm winds, estimated to 65 mph, downed trees in Stafford, Spencerport, and Oswego.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Strong thunderstorms moved across the Genesee Valley, Western Finger Lakes and eastern Lake Ontario region during the afternoon hours. The thunderstorm winds, estimated to 65 mph, downed trees in Stafford, Spencerport, and Oswego. Power lines were downed in Adams. In Spencerport, a NWS survey determined damage to trees and several structures was consistent with straight line winds. In Ontario, Wayne county, the survey team determined the damage was caused by a weak tornado. The tornado touched down around 3:30 PM EDT. The initial touchdown occurred near the intersection of Willits and Lakeside Roads. Two homes, an automobile and a storage shed suffered damage. The tornado then touched down on Slocum Road where three more homes sustained damage and several large trees were felled. The final touchdown occured on Lake Road where the roof of a shed was torn off, trees were downed and a power pole and transformer were sheared off. The tornado winds were estimated between 75 and 100 mph. The path length was 2.25 miles, but the tornado was not on the ground the entire path length. The path width was 50 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 11, 9:15 AM EST, 4 hours earlier.

Area forecast discussion, May 11, 9:15 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1015 AM EDT SUN MAY 11 2003

SATELLITE SHOWS DRY SLOT APPROACHING WHICH WILL ADD SURFACE HEATING
TO THE MIX OF HELICITY AND CAPE. WE WILL ISSUE AN UPDATE TO MENTION
POSSIBLE SEVERE FROM THE GENESEE VALLEY EAST PER SPC OUTLOOK. WE
HAVE ALSO INCREASED THE SOUTHWEST WINDS FOR MONDAY DOWNWIND OF LAKE
ERIE.  COOL AND SHOWERY CONDITIONS WILL REMAIN THROUGH TUESDAY NIGHT
WITH THE UPPER LOW SLOW TO MOVE OUT.

EXTENDED GRIDS ARE AVAILABLE CONTINUING THE CHANCE OF SHOWERS FRIDAY
AND SATURDAY AND REDUCING MAXIMUM TEMPERATURES WITH THE MRF SHOWING
COOLER AIR PERSISTING.

.BUF...NONE.

SEVERE WEATHER OUTLOOK STATEMENT ISSUED.

APB
Hazardous weather outlook, May 11, 4:15 AM EST, 9 hours before
NYZ001>008-010>014-019>021-085-111115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
515 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR ALL OF WESTERN AND NORTHERN NEW
YORK FOR TODAY AND POSSIBLE EVENING WITH A MODERATE RISK EAST OF
ALLEGANY COUNTY.

.DAYS TWO THROUGH SEVEN...

SHOWERS WITH A THUNDERSTORM MAY OCCUR ON MONDAY.

NO HAZARDOUS WEATHER INDICATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 11, 8:15 AM EST, 5 hours before
NYZ001>008-010>014-019>021-085-111900-

SEVERE WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
915 AM EDT SUN MAY 11 2003

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE
LIKELIHOOD OF SEVERE THUNDERSTORMS FOR TODAY AND POSSIBLE EVENING
FROM THE GENESEE RIVER VALLEY EASTWARD IN NEW YORK STATE. THIS WOULD
COVER THE FINGER LAKES REGIONS, NORTH CENTRAL NEW YORK, AND PORTIONS
OF THE WESTERN SOUTHERN TIER INTO THE CENTRAL SOUTHERN TIER. THE
COUNTIES INCLUDED IN THE POTENTIAL AREA ARE MONROE, LIVINGSTON,
EASTERN WYOMING COUNTIES, SOUTHEAST CATTARAUGUS COUNTY AND ALSO
ALLEGANY, ONTARIO, WAYNE, NORTHERN CAYUGA, OSWEGO, JEFFERSON, AND
LEWIS COUNTIES.

THERE IS STILL A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
POSSIBLE EVENING FOR ERIE, ORLEANS, NIAGARA, GENESEE, CHAUTAUQUA AND
WESTERN CATTARAUGUS COUNTIES.

A SEVERE THUNDERSTORM CONTAINS DAMAGING WINDS OF 58 MPH OR STRONGER
AND HAIL OF A SIZE OF THREE QUARTER INCH OR LARGER. SEVERE
THUNDERSTORMS MAY ALSO CONTAIN VERY HEAVY RAINS THAT CAN PRODUCE
STANDING WATER AND FREQUENT LIGHTNING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.ERH.NOAA.GOV/BUF/

STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR
ANY FORECAST UPDATES, AND ANY POSSIBLE WATCHES OR WARNINGS.

The radar

The Buffalo radar (KBUF), 55 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
May 11, 1:15 PM EST
Where
Genesee County, Stafford
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.983, -78.067

Thunderstorm Wind, Monroe

When
May 11, 2:00 PM EST
Where
Monroe County, Spencerport
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
43.200, -77.817

Tornado, Wayne

When
May 11, 2:30 PM EST
Where
Wayne County, Ontario
Rating
F1
Path length
2.3 mi
Path width
50 yd
Property damage
$150,000
Reported by
BROADCAST MEDIA
Coordinates
43.217, -77.283

Thunderstorm Wind, Oswego

When
May 11, 3:45 PM EST
Where
Oswego County, Oswego
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
43.467, -76.533

Thunderstorm Wind, Jefferson

When
May 11, 4:30 PM EST
Where
Jefferson County, Adams
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
43.817, -76.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyThe tornado archive for New York, 2003Warnings in New York, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358517, 5358518, 5358519, 5358520, 5358521.